Should I be worried about venous occlusion? I recently received Juvederm in my nasolabial area, red rash, light bruising (Photo)

Hi doctors I apologize if the pictures aren't very clear about 48 hours ago I received juvederm in my laugh lines area. The doctor did not use a cannula and maybe 5 or 6 hours after I noticed the red rash...it got worse when I applied atralin(topical retinoid) to my whole face. I have no pain, no swelling but there is a venous appearance now on my face. Did the doctor hit a vein or worse an artery? How do I know the difference? I've been massing and taking aspirin hopefully tomorrow the redness

Doctor Answers 8

Get it Checked Out With Your Doctor

I recommend following up with your Dr. for a formal evaluation. It's difficult to tell from your photos if this is vascular occlusion (which would be noticed immediately) or a rash that needs treatment. See an expert. Best, Dr. Emer


Los Angeles Dermatologic Surgeon
4.9 out of 5 stars 165 reviews

Symptoms after facial filler injection

Facial fillers are injected to improve the volume and contours of the face. Facial fillers are very safe, particularly the reversible hyaluronic acid fillers in the Juvederm/Restylane lines. Even though complications are rare, it's important to identify them early and treat aggressively. If you have concerns after your filler injection, I recommend that you bring them up with your injecting doctor immediately. It's important to be examined in person. Safety comes first!

Victor Chung, MD
San Diego Facial Plastic Surgeon
5.0 out of 5 stars 10 reviews

Possible vascular occlusion

Thank you for your question.  It is difficult to asses the area with just a photo alone.  It looks more like a possible reaction than an occlusion but it is challenging to diagnose with the photo you provided. Typically vascular occlusions occur immediately after the injection is performed and there is a painful sensation associated with it. A vascular occlusion would be noticed immediately by a skilled and experienced injector. 

My recommendation is to follow up with your injector for an in person evaluation. 


Best,


Ariel Ostad MD PC 

Ariel Ostad, MD
New York Dermatologic Surgeon
4.3 out of 5 stars 16 reviews

Possible occlusion

It is very important that this is evaluated in person by your doctor. It is difficult to tell conclusively from the photos whether or not this is a rash or vascular occlusion but if it is vascular occlusion you need treatment right away. I hope this helps!

Dr. Quenby Erickson

Possible vascular occlusion after Juvederm

I think this is possible vascular occlusion. It needs to be evaluated in person to see. It doesn't fit the time frame because it usually will happen more quickly and it is usually associated with pain. It doesn't look like a bruise. 

Steven F. Weiner, MD
Panama City Facial Plastic Surgeon
4.6 out of 5 stars 27 reviews

Please follow up with your physician

Please contact your injecting physician for an in person evaluation of the area.  It is difficult to access this via a photograph.

Michelle Ellern, DO
Livingston Physician

Reaction

It is difficult to tell from the photos, but the redness may be an irritation from the retinoid product.  It is best to return to your doctor just in case for an evaluation and possible treatment.

Camille Cash, MD
Houston Plastic Surgeon
5.0 out of 5 stars 29 reviews

Should I be worried about venous occlusion?

Thank you for sharing your question and photographs.  Based on your narrative's time course of events this appears most consistent with a reaction, perhaps to the retinoid, rather than a venous occlusion.  An occlusion occurs quickly after injection and is most commonly associated with pain.  I would see your injector for an evaluation and to have a treatment discussed. 

Nelson Castillo, MD
Atlanta Plastic Surgeon
5.0 out of 5 stars 43 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.